Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 142, NWS Jackson, KY

July 22, 2002Floyd County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jul 22, 2002, 10:15 PM EDT for Floyd County, Kentucky. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2002, 10:15 PM EDT (02:15 UTC)
Expired
Jul 22, 2002, 11:00 PM EDT
In force
45 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Floyd County, KY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.3 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2002-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1131 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2002-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1131 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1589 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

155 
WUUS53 KJKL 230215
SVRJKL
KYC071-230300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1015 PM EDT MON JUL 22 2002

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FLOYD COUNTY

* UNTIL 1100 PM EDT

* AT 1015 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM OVER CORN
  FORK HOLLOW...OR 4 MILES EAST OF PRESTONSBURG...MOVING NORTHEAST AT
  10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DICKS CREEK AROUND 1020 PM EDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 75 MPH 
AND HAIL UP TO THE SIZE OF QUARTERS.

IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL
SHELTER UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3769 8258 3767 8262 3761 8261 3756 8260
          3749 8265 3767 8283 3776 8275

HEINLEIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:25 PM EDT, 7 hours 50 minutes earlier.

Area forecast discussion, Jul 22, 2:25 PM EDT, 7 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
225 PM EDT MON JUL 22 2002

...FORECAST ISSUES...
PRECIP CHANCES TONIGHT THROUGH WEDNESDAY.  TEMPERATURES ALSO MAY BE
KINDA TRICKY ON TUESDAY AS WELL.

...MODELS/ZFP...
12Z SYNOPTIC CHARTS THIS MORNING SHOWS A COUPLE H5 TROFS OVER THE
CENTRAL PLAINS.  ANOTHER H5 WAVE WAS LOCATED JUST WEST OF HERE THIS
MORNING.  THE COMBINATION OF THE H5 WAVE ALONG WITH GOOD CONVERGENCE
SEEN IN THE 850 HPA STREAMLINE ANALYSIS HELPING KICK OFF NUMEROUS
SHOWERS AND THUNDERSTORMS ACROSS CENTRAL KENTUCKY.

MODELS TRYING TO BRING FRONT THROUGH HERE DURING THE DAY ON
TUESDAY.  FOR TONIGHT...PLAN ON RUNNING CHANCE POPS TONIGHT WITH ALL
THIS CONVECTION FIRING ACROSS THE REGION.  EXPECT MUCH OF IT TO
DISAPPEAR AROUND MIDNIGHT WITH THE LOSS OF DAYTIME HEATING.  PATCHY
FOG AGAIN WILL REAR ITS HEAD ESPECIALLY IN AREAS THAT SEE RAINFALL
THIS AFTERNOON.  FWC/MAV/MET NUMBERS IN CLOSE AGREEMENT AND A BLEND
WILL BE USED.

FOR TUESDAY...WITH THE FRONT PUSHING INTO THE REGION...PLAN ON
BUMPING POPS UP TO 50 THROUGH TUESDAY NIGHT.  TEMPS FOR TOMORROW ARE
KINDA TRICKY...DEPENDING ON THE AMOUNT OF CONVECTIVE ACTIVITY THAT
DEVELOPS.  RIGHT NOW LOOKS LIKE MID TO UPPER 80S ACROSS THE NORTH
AND NEAR 90 SOUTH LOOKS GOOD WITH UPPER 60S FOR LOWS. THE MODELS
SEEM TO JUST WANT TO LET THE FRONT DISSIPATE BY WEDNESDAY AS STRONG
RIDGING TO THE SOUTH LOOKS TO HOLD STRONG.  THUS...THE COMBINATION
OF SUMMER HEATING ALONG WITH POSSIBLE OUTFLOW BOUNDARIES FROM
PREVIOUS CONVECTIVE ACTIVITY WILL LEAD TO SCATTERED STORMS FIRING
ONCE AGAIN TAPERING OFF AFTER SUNSET.  SAME STORY FOR THURSDAY AS
WELL WITH CHANCE POPS MAINLY FOR AFTERNOON AND EARLY EVENING
ACTIVITY.  FWC/MAV/MET NUMBERS IN GOOD AGREEMENT AND PLAN ON USING A
BLEND.

...EXTENDED....
UPPER LEVEL RIDGE THAT HAS PROVIDED OUR HOT WEATHER OF LATE
RETROGRADES BACK TO THE WEST TOWARDS WEEKS END.  FLOW OVER THE OHIO
VALLEY BECOMES MORE ZONAL WITH TIME WITH ANOTHER H5 WAVE APPROACHING
BY MONDAY.  AT THE SURFACE HIGH PRESSURE ANCHORED OF THE SOUTHEAST
COAST WILL PLACE KY IN A MOIST SOUTHWEST FLOW OVER THE WEEKEND.
EXPECT DIURNAL SHOWERS AND THUNDERSTORMS TO POP ONCE AGAIN THROUGH
THE WEEKEND AND INTO MONDAY.  ORIGINALLY THOUGH ABOUT KEEPING MONDAY
DRY...BUT WITH SOUTHWEST FLOW AND NEXT H5 WAVE COMING INTO THE
REGION...CAN RULE OUT SCATTERED CONVECTION FLARING UP ONCE AGAIN.
NOT MUCH CHANGE IN TEMPERATURES FROM THE PREVIOUS FORECAST. LOOKS
LIKE OVERNIGHT LOWS AROUND 70 AND HIGHS 85 TO 90.

...GRIDS...
THE USUAL RELOAD OF THE FIRST 60 HRS FROM MESO ETA WAS DONE (1HR
T,TD, WINDS).  ONLY MINOR TWEAKS TO THE REST OF THE ELEMENTS WERE
DONE TO CONVEY ABOVE THOUGHTS AND REFLECT UPCOMING FORECAST.

...PRELIM NUMBERS...

LOZ 70/88 66/85 3553
JKL 70/88 67/84 3553

.JKL...NONE

JARVIS

=====================================================================
330 AM DISCUSSION...
06Z SFC ANALYSIS SHOWS WEAK HIGH PRESSURE ACROSS THE SOUTHEAST WITH
A COLD FRONT SAGGING THROUGH THE MIDWEST. ON SATELLITE THE FRONT
SHOWS UP WELL WITH CLOUDS AND COLD CLOUD TOP THUNDERSTORM CLUSTERS
FROM NORTHERN IOWA SOUTHWEST TO THE PANHANDLE OF OKLAHOMA. LOCALLY
...JUST SOME SCATTERED HIGH CLOUDS OVER THE SOUTH AND AREAS OF LIGHT
FOG.

THE MODELS ARE IN DECENT AGREEMENT ALOFT AS THE SOUTHEAST RIDGE
BREAKS DOWN AND A TROUGH MOVING THROUGH THE WESTERLIES PASS BY TO
THE NORTH. AFTER IT PASSES...WEAKNESS WILL REMAIN BEHIND AS THE
PATTERN GRADUALLY BECOMES ZONAL. THIS IS A CHANGE FROM THE MODELS 24
HOURS OLD SOLUTION THAT WAS MORE AMPLIFIED AND LEFT EAST KENTUCKY IN
NORTHWEST FLOW.

FOR SENSIBLE WEATHER...PWS WILL INCREASE FROM ABOUT 1.5 INCHES THIS
MORNING TO NEAR 2.0 INCHES BY TUESDAY EVENING. PLENTY OF INSTABILITY
AND LITTLE IN THE WAY OF A CAP WILL MEAN SCATTERED SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AND LINGERING INTO THE EVENING. THE
APPROACHING FRONT WILL BRING AN ENHANCED THREAT OF CONVECTION
TUESDAY AND INTO WEDNESDAY MORNING AS IT SLOWLY PRESSES THROUGH EAST
KENTUCKY. IT IS KINDA HARD TO GET A FRONT TO PUSH ALL THE WAY
THROUGH THE AREA DURING THIS TIME OF YEAR...SO AM LEARY ABOUT A
TOTALLY DRY FORECAST THURSDAY. LIKEWISE...WITH THE NORTHERN
PORTION OF THE CWA IN ZONAL FLOW...LATER IN THE WEEK... WOULD NOT
RULE OUT THE POSSIBILITY OF SHOWERS AND THUNDERSTORMS. TODAY WILL BE
ANOTHER HOT ONE BEFORE INCREASING MOISTURE AND MORE CONVECTION KEEP
READINGS IN CHECK THROUGH MIDWEEK. WILL PROBABLY ISSUE AN SPS TO
HIGHLIGHT HEAT INDICES AROUND 100 DEGREES THIS AFTERNOON.

MOS FROM THE AVN AND NGM LOOK REASONABLE WITH RESPECT TO TEMPS AND
POPS. SEE NO REASON TO DEVIATE FAR.

AS FOR GFE/IFPS: POPULATED TEMP/WINDS WITH MESOETA THROUGH 60 HOURS.
MAINLY JUST TWEAKED THE REST...UPPING POPS TUESDAY AND TUESDAY
NIGHT.

WORK ZONES AVAILABLE BEFORE TOO LONG UNDER THE AFOS PRODUCT
SDFOZFJKL.

PRELIMINARY CCF/S:
LOZ GT 092/068 087/067 086 3245411-
JKL GT 090/070 086/066 084 32553221

.JKL...NONE

GREIF

In the hours before

Local storm report, Jul 22, 5:15 PM EDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
515 PM EDT MON JUL 22 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    4 SW LONDON               KY   WIND DAMAGE
07/22/02   LAUREL                         SEVERAL TREES DOWN.
                                          REPORTED BY 24 HOUR WARNING
                                          POINT.

0432 PM    6 SE LONDON               KY   WIND DAMAGE
07/22/02   LAUREL                         LARGE TREE DOWN AND
                                          BLOCKING HIGHWAY 229.
                                          REPORTED BY 24 HOUR WARNING
                                          POINT.

0439 PM    5 S LONDON                KY    MPH TSTM WIND GUST
07/22/02   LAUREL                         WOMAN STRUCK BY LIGHTNING.
                                          CONDITION UNKNOWN. REPORTED
                                          BY 24 HOUR WARNING POINT.

MRJ
Local storm report, Jul 22, 5:16 PM EDT, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED INFORMATION
NATIONAL WEATHER SERVICE JACKSON, KY
516 PM EDT MON JUL 22 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    4 SW LONDON               KY   WIND DAMAGE
07/22/02   LAUREL                         SEVERAL TREES DOWN.
                                          REPORTED BY 24 HOUR WARNING
                                          POINT.

0432 PM    6 SE LONDON               KY   WIND DAMAGE
07/22/02   LAUREL                         LARGE TREE DOWN AND
                                          BLOCKING HIGHWAY 229.
                                          REPORTED BY 24 HOUR WARNING
                                          POINT.

0439 PM    5 S LONDON                KY   *** 1 INJURY ***
07/22/02   LAUREL                         WOMAN STRUCK BY LIGHTNING.
                                          CONDITION UNKNOWN. REPORTED
                                          BY 24 HOUR WARNING POINT.

MRJ

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.